Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX

September 18, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2002, 6:38 PM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 6:38 PM CDT (23:38 UTC)
Expired
Sep 18, 2002, 10:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:50 PM CDTHail 0.75Big Spring, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KMAF 182338
SVRMAF
TXC371-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM OVER EASTERN PECOS COUNTY...OR ABOUT 7 
  MILES EAST OF BAKERSFIELD...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  INTERSTATE 10 AND IRAAN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3095 10230 3072 10228 3080 10183 3099 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:45 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 2:45 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED SEP 18 2002

POTENT MID/UPPER LEVEL TROUGH OVER UTAH PER CURRENT WATER VAPOR
IMAGERY WITH BACKSIDE 120KT UPPER LEVEL JET WILL DIG AND SHIFT
EASTWARD ACROSS WEST TEXAS DURING THE DAY THURSDAY.  THIS TROUGH WILL
FORCE A STRONG COLD FRONT CURRENTLY ACROSS KANSAS SOUTHWARD THROUGH
THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO BY SUNRISE THURSDAY AND
THROUGH SOUTHWEST TEXAS AND BIG BEND BY MIDDAY THURSDAY.

PRECEDING THE COLD FRONT...WARM BREEZY DOWNSLOPE WINDS WITH NEAR
RECORD TEMPERATURES IN THE 90S HAVE RESULTED IN AFTERNOON CAPE
VALUES 1500-2000 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW
MEXICO.  A FEW STORMS HAVE FIRED THIS AFTERNOON NEAR THE GUADALUPE
AND DAVIS MOUNTAINS AND ACROSS THE NORTHERN PERMIAN BASIN.  A WEAK
SURFACE DRYLINE IS EXPECTED TO MIX EASTWARD LATER THIS AFTERNOON...
WITH ISOLATED THUNDERSTORMS FIRING LATER THIS AFTERNOON EAST OF A
MIDLAND TO FORT STOCKTON TO BIG BEND LINE.  A SPECIAL KMAF 18Z
SOUNDING INDICATED A LIFTED INDEX OF MINUS 6 AND CAPE OF 2800 J/KG...
THUS A FEW CELLS EASTERN PERMIAN BASIN ALONG THE DRYLINE MOISTURE
CONVERGENCE COULD CONTAIN LARGE HAIL AND DAMAGING WINDS DURING THE
EARLY EVENING HOURS.

IN RESPONSE TO STRONG DYNAMIC LIFTING IN THE VICINITY OF THE COLD
FRONT...THE ATMOSPHERE SHOULD RAPIDLY MOISTEN AND COOL RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT ACROSS THE PERMIAN
BASIN AND SOUTHEAST NEW MEXICO.  STRONG POST-FRONTAL COLD AIR
ADVECTION WITH BREEZY NORTH WINDS WILL KEEP TEMPERATURES STRUGGLING
TO REACH 80F DURING THE DAY THURSDAY WITH A FEW LINGERING MORNING
SHOWERS. SURFACE HIGH PRESSURE BUILDING ACROSS WEST TEXAS THURSDAY
AFTERNOON WILL CLEAR SKIES WITH COOL FRIDAY MORNING LOWS IN THE 50S.
TEMPERATURES ARE EXPECTED TO QUICKLY REBOUND TO SEASONAL NORMALS
DURING THE DAY FRIDAY THROUGH THE WEEKEND.

MAF  63/80/52/85   2100
LSA  58/75/50/85   2100
6R6  70/86/60/86   2100
MRF  56/78/47/76   1100
CNM  63/80/51/88   2100

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, Sep 18, 3:20 PM CDT, 3 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT WED SEP 18 2002

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL
MOVE EAST AND BE LOCATED ACROSS THE WESTERN HIGH PLAINS BY THURSDAY
MORNING. AT THE SURFACE A TROUGH WILL MOVE EAST AND BE LOCATED ACROSS
THE EXTREME WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN BY
LATE THIS EVENING. AS THE UPPER LEVEL LOW APPROACHES WEST TEXAS THIS
EVENING...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF THE SURFACE
TROUGH...SOME THUNDERSTORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN
BEHIND THE SURFACE TROUGH BUT AHEAD OF THE UPPER LEVEL SYSTEM. IT WILL
BE WINDY TONIGHT IN THE GUADALUPE MOUNTAINS.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT DUE TO THE EFFECTS OF
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A SURFACE TROUGH. THE
STRONGEST THUNDERSTORM POTENTIAL WILL BE AHEAD OF THE SURFACE TROUGH
ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND THE EASTERN PERMIAN
BASIN...EAST OF A LAMESA...ODESSA...TO ALPINE LINE. A FEW STORMS IN
THIS REGION MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

12

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.